Massachusetts, 2021

Damaging Winds in Massachusetts, August 27, 2021

August 27, 2021 · NWS BOX · 3 events in 1 county or zone

A cold front moved into a hot and humid air mass, creating isolated severe thunderstorms in the Connecticut River valley of western Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved into a hot and humid air mass, creating isolated severe thunderstorms in the Connecticut River valley of western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 27, 2:43 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 27, 2:43 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
343 PM EDT Fri Aug 27 2021

.SYNOPSIS...
Expect cooler and less humid air overnight and through this weekend.
Oppressive heat and humidity briefly returns on Monday. A sharp cold
front pushes through late Monday into early Tuesday, with the
potential for showers and thunderstorms. High pressure briefly
returns Tuesday with cooler and less humid air. Tropical moisture
associated with Ida approaches from the south Wednesday into
Thursday, but uncertainty remains with how far north it gets.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Widely scattered stronger thunderstorms have developed this
afternoon in the heat of the day mainly along the South Coast, one
which briefly pulsed to severe levels near Richmond/South Kingstown
RI. A few other sub-severe thunderstorms were developing across
northern Franklin County moving in from southern VT and in
northeast Worcester County. Still have a fair amount of
instability around. Though dry weather to prevail for most
areas, expecting continued isolated to widely scattered pulse
type thunderstorms thru sundown, primarily across CT and RI/SE
MA producing mainly heavy downpours and brief sub-severe wind
gusts. Coverage and strength of any pop-up storms to diminish
after sundown.

Story for tonight though will be the cooler but much drier air
filtering into Southern New England. This will be ushered in by
surface ridging that extends southward through SNE from a 1028 mb
high over Hudson Bay. Increasing northeast pressure gradient toward
midnight will bring about an increase in NE winds/breezes especially
into eastern MA for the overnight. While temps and dewpoints to
fall, looking at more variable amounts of cloud cover as indications
in the NAM and the HREF show greater cloud cover being advected back
landward in the easterly flow. With 850 mb temps cooling around +11
to +14C and some cloud cover around, opted for lows in the 60s for
most, but dewpoints to fall some 8-10 degrees from current values
into mid 50s to lower 60s by overnight/sunrise Saturday.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday into Saturday Night:

Surface ridge of high pressure will continue to govern conditions
across Southern New England through the period. Likely will wake up
to variable cloudiness - tending greater across the Berkshires into
the CT Valley, and less across eastern MA and RI. Early onshore
breezes (up to 25 mph across the Ouer Cape) to decrease through the
remainder of the morning, though easterly onshore winds around 10
mph in the interior up to 15 mph near the eastern coast should
continue through the day. Mainly dry weather though with increasing
cloudiness spreading eastward late in the day. Highs mainly in the
70s with much lower humidity levels [dewpoints mid 50s to low 60s].
Mostly cloudy and generally dry weather for the evening as winds
lighten and become more southeasterly. Given the cloud cover, opted
to hedge low temperatures on the warmer side bringing lows upper 50s
to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights

* Mostly cloudy and cooler Sunday
* A brief return of oppressive heat/humidity on Monday, before a
  sharp cold front arrives late Mon into Tue with the potential for
  strong/severe storms and strong winds.
* Potential for some influx of deep tropical moisture associated
  with Ida late next week.

Details...

Southern New England should remain positioned between a weakening
mid level ridge and a closed mid level low moving east across Canada
early next week. This closed mid level low should then transform
into a broader trough mid week. The timing of this will be crucial
in determining if the remnants of Ida can get caught and dragged up
to our region. Quite a few moving parts here, so do not have lot of
confidence in this specific outcome at this time.

Overall, expecting on-and-off rainfall chances during this portion
of the forecast. Based on the latest timing, thinking Sunday will be
mainly dry. However, risk for showers and thunderstorms increases
Sunday night into Monday as a warm front and cold front move on by.
Lingering showers for some on Tuesday, depending upon how quickly
this cold front moves out Tuesday morning. Then confidence in the
details the second half of next week diminishes. The current
forecast keeps a front draped across the Mid Atlantic, which should
mean a mainly dry forecast, one which keeps the remnants of Ida to
our south. This will need to be monitored over the next several days.

Temperature-wise, expecting a warmup Sunday into Monday, with a
return to tropical humidity Monday into Tuesday. Cooler and less
humid conditions more likely north of a mid week cold front. This is
another area where the remnants of Ida may come into play late next
week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today (through 00z Sat): High confidence.

Generally VFR for most airports. SCT TSRA in the interior thru
22-00z, with brief periods IFR-LIFR visby in torrential rain
and local gusts. Included VCTS for ORH, BAF, BDL and PVD, though
PVD stands the best chance at TSRA. Light N winds become NE/ENE
around 4-8 kt late.

Tonight: High confidence.

Any leftover TSRA fizzles by 01z. VFR conditions to prevail. As
high pressure surges in, NE winds to increase late tonight into
overnight to 8-12 kt, gusts in the low 20s kt for BOS and Cape
Cod airports.

Saturday: High confidence.

VFR ceilings, though coverage tend more BKN-OVC west/near the
Berkshires and more SCT east. An outside chance at MVFR decks
near the Berkshires but shouldn't affect airports. NE/ENE winds
8-12 kt with gusts in the low 20s kt thru midday, then subside
to around 5-10 kt late in the day.

KBOS Terminal...High confidence in TAF. VFR.

KBDL Terminal...High confidence in TAF. VFR. Low risk of an
isolated thunderstorm in the afternoon hours.

Outlook /Sunday through Wednesday/...

Sunday: Mainly VFR, with areas MVFR possible.

Sunday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.

Monday Night: VFR. Breezy. Chance SHRA, isolated TSRA.

Tuesday: VFR.

Tuesday Night: VFR. Slight chance SHRA.

Wednesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Small craft advisories have been hoisted for most waters starting
overnight and continuing into Saturday afternoon, and this is
mainly because of strengthening NE gusts in the 25 to up to 30
kt.

Tonight through Saturday: High confidence.

NE to E winds will increase as high pressure ridges southward across
the waters. Expecting small craft level gusts soonest (around
midnight) on the eastern waters to around the mid to upper 20s kt
range, and eventually across the southern waters shortly thereafter.
Seas build as well to around 2 to 4 ft. Not out of the realm of
possibility for a few 5 foot seas on the outer waters by daybreak.

Still will have SCA-level gusts through the morning but a north to
south decrease to around 10-20 kt should be common by the afternoon.
Seas around 2-4 ft.

Saturday Night: High confidence.

Winds become E/ESE and continue to decrease to 10 kt with seas
around 2-3 ft and becoming longer in period.

/Outlook /Sunday through Wednesday/...

Sunday through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ017-018-020-
     021.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001>007.
MARINE...Small Craft Advisory from 5 AM to noon EDT Saturday for
     ANZ232>235-237.
     Small Craft Advisory from midnight tonight to 8 AM EDT
     Saturday for ANZ230.
     Small Craft Advisory from midnight tonight to noon EDT
     Saturday for ANZ231-250-251-254.
     Small Craft Advisory from 5 AM to 4 PM EDT Saturday for ANZ255-
     256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Aug 27, 3:33 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Fri Aug 27 2021

MAZ002>016-019-022>024-026-RIZ008-282045-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Block Island RI-
433 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, western Massachusetts and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ017-018-020-021-RIZ001>007-282045-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
433 PM EDT Fri Aug 27 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-282045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 27, 12:39 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Fri Aug 27 2021

RIZ003-004-006-007-271830-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
139 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Washington,
southwestern Newport and south central Kent Counties through 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 8 miles west of North Kingstown, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph, pea size hail and torrential
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Kingstown, North Kingstown, Newport, Narragansett, East
Greenwich, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential downpours are occurring with this storm. Be alert for
ponding of water on roads and possible minor flooding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4156 7177 4166 7158 4154 7142 4150 7142
      4150 7139 4152 7139 4149 7136 4149 7137
      4150 7138 4149 7142 4147 7142 4149 7138
      4146 7131 4145 7140 4147 7143 4137 7148
      4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1738Z 324DEG 9KT 4156 7163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Loconto
Special weather statement, Aug 27, 3:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
437 PM EDT Fri Aug 27 2021

MAZ008>011-272130-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
437 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of south central
Hampshire and central Hampden Counties through 530 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or near Holyoke, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Northampton, Agawam, West
Springfield, Ludlow, South Hadley, Easthampton, Wilbraham, Southwick,
Granby, Southampton, Hadley, Huntington, Westhampton and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4227 7283 4235 7261 4215 7243 4204 7276
TIME...MOT...LOC 2037Z 334DEG 9KT 4224 7269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 27, 3:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
444 PM EDT Fri Aug 27 2021

MAZ005-012-013-017-018-272145-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Central Middlesex County MA-Western Plymouth MA-
444 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Norfolk,
southeastern Worcester, south central Middlesex, west central
Plymouth and northwestern Bristol Counties through 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherborn, or near Natick, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brockton, Framingham, Natick, Franklin, Needham, North Attleborough,
Norwood, Milford, Wellesley, Stoughton, Attleboro, Walpole,
Mansfield, Easton, Canton, Norton, Sudbury, Sharon, Foxborough and
Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4224 7156 4236 7138 4208 7098 4190 7125
TIME...MOT...LOC 2044Z 319DEG 14KT 4225 7141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 27, 4:02 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Fri Aug 27 2021

CTZ004-RIZ001-003-004-006-272200-
Windham CT-Northwest Providence RI-Washington RI-Western Kent RI-
Eastern Kent RI-
502 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern
Windham, northeastern Washington, Kent and southwestern Providence
Counties through 600 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warwick, Coventry, South Kingstown, West Warwick, North Kingstown,
East Greenwich, Scituate, Hopkinton, Charlestown, Richmond, Exeter,
West Greenwich, Foster and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4144 7166 4161 7179 4164 7179 4164 7181
      4170 7186 4181 7168 4163 7140 4162 7141
      4162 7140 4161 7141 4160 7140 4158 7144
      4157 7144
TIME...MOT...LOC 2102Z 320DEG 8KT 4170 7171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk

The radar

The Boston radar (KBOX), 126 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
August 27, 4:10 PM EST to 4:20 PM EST
Where
Hampden County, 1.3 mi NE of West Springfield to 1.54 mi NNW of North Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.112, -72.650

In West Springfield, there were numerous trees downed by an isolated severe thunderstorm. On Elm Street there was a six-inch branch down. Trees were down on Woodmont Street and on Amostown Road at Fausey Drive. A large tree and wires were down on Piper Road. A large tree was down on a house on Churchill Street. Wires were down on on Vincent Drive, Morgan Road, and Smyrna Street.

Thunderstorm Wind, Hampden

When
August 27, 4:15 PM EST
Where
Hampden County, 0.36 mi SE of Aldenville
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.167, -72.594

In Chicopee, a tree was down on wires on Granby Road.

Thunderstorm Wind, Hampden

When
August 27, 4:23 PM EST
Where
Hampden County, 0.41 mi WNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.122, -72.757

In Westfield, a large limb was down on a house on King Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979890, 979894, 979898.